Urinary and Fecal Incontinence After GYN Surgery

May 8, 2012
Lori Smith, BSN, MSN, CRNP
Lori Smith, BSN, MSN, CRNP

Lori Smith discusses the side effect of incontinence in women being treated for GYN malignancies.

Given the nature of the beast, women diagnosed with GYN malignancies may experience post-treatment urinary and/or fecal incontinence. The presence of incontinence may be troublesome yet too embarrassing to discuss for some patients. They may feel ashamed, dirty, or as if nothing can be done to help.

As providers, do we do a good enough job screening women for these complications?

Several factors affect a women’s propensity for issues with continence. For example, age and parity play a factor in urinary incontinence, regardless of a cancer diagnosis. However, this is compounded when a woman undergoes pelvic surgery such as hysterectomy or extensive cancer surgery. A woman may experience urinary incontinence when laughing, coughing, or sneezing. She may experience urinary frequency or urgency, or her symptoms may be more persistent where she has constant urinary leakage.

Fecal incontinence, too, may be experienced in women treated with radiation to the pelvis or the vagina or those who have undergone bowel surgery due to metastatic disease or adhesions. This, too, may be manifested in symptoms ranging from occasional to constant leaking of stool. Some women may experience more severe symptoms, such as hemorrhagic cystitis, fistula formation, blood in the stool, and rectal bleeding.

All of the above concerns contribute to quality-of-life issues on both physical and emotional levels. The physical consequences of incontinence include skin breakdown, infection, and pain. Emotional turmoil may be manifested as embarrassment, anxiety, and depression. In fact, in certain cultures, women may be shunned from their community for incontinence.

It is so important that we open the lines of communication about this difficult topic, so that we allow patients to feel comfortable discussing this issue with us.

• With this in mind, are we prepared to meet the multicultural needs of our patients?

• As healthcare providers, do we adequately screen patients for these side effects?

• Do we promote open communication?

• Do we manage symptoms appropriately and refer as needed?